Montana, 2010

High Wind in Montana, March 28 to 29, 2010

March 28 to 29, 2010 · NWS TFX · 8 events in 8 counties and zones

Deep surface low moving across southern Canada contributed to strong winds along the Rocky Mountain Front. Winds gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low moving across southern Canada contributed to strong winds along the Rocky Mountain Front. Winds gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 28, 6:00 PM MST, 0 minutes earlier.

Area forecast discussion, Mar 28, 6:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT SUN MAR 28 2010

AVIATION SECTION UPDATED

.DISCUSSION...
EXPECT A MOIST SOUTHWEST FLOW ALOFT DURING THE PERIOD. A
NORTHEAST-SOUTHWEST ORIENTED COLD FRONT WILL SWEEP THROUGH THE
AREA FROM THE NORTHWEST LATE MONDAY AFTERNOON AND MONDAY NIGHT. IT
IS EXPECTED TO STALL OVER OR NEAR FAR SOUTHWEST MONTANA ON
TUESDAY. THIS COLD FRONT WILL LIKELY PRODUCE THE BEST CHANCE FOR
PRECIPITATION OVER THE PLAINS. FOR THE MOUNTAINS PRECIPITATION WILL
INCREASE OVER THE ROCKY MOUNTAIN FRONT TONIGHT THEN SPREAD TO
SOUTHWEST MONTANA ON MONDAY. PRECIPITATION WILL THEN CONTINUE OVER
THE MOUNTAINS AT LEAST THROUGH TUESDAY. SNOW LEVELS WILL BE OVER
THE HIGHER MOUNTAINS AHEAD OF THE COLD FRONT BUT THEN LOWER TO
NEAR THE VALLEY FLOORS BEHIND THE COLD FRONT. THERE ARE TWO
FORECAST PROBLEMS DURING THE PERIOD. THE FIRST IS THE HIGH WINDS.
WILL CONTINUE WITH THE HIGH WIND WARNING OVER THE ROCKY MOUNTAIN
FRONT AS MODELS CONTINUE TO SHOW STRONG FLOW ALOFT. WILL UPGRADE
THE WATCH TO A WARNING FOR EASTERN GLACIER COUNTY AND ALSO ADD
TOOLE COUNTY. SOME MODELS INDICATE STRONG FLOW ALOFT IN THIS AREA
ON MONDAY AND A COLD FRONT MOVING THROUGH THE AREA MONDAY
AFTERNOON AND EARLY EVENING SHOULD AIDE IN THE DEVELOPMENT OF HIGH
WINDS. THE OTHER PROBLEM IS THE POTENTIAL FOR HEAVY SNOW OVER THE
MOUNTAINS. COULD SEE HEAVY SNOW OVER THE MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT MAINLY MONDAY EVENING INTO TUESDAY. HEAVY SNOW
SHOULD BE CONFINED TO THE HIGHER MOUNTAINS AND WELL ABOVE PASS
LEVEL SO WILL HOLD OFF ON ANY WINTER WEATHER HIGHLIGHTS THERE. OVER
SOUTHWEST MONTANA ALSO SEE THE POTENTIAL FOR HEAVY SNOW STARTING
MAINLY LATER MONDAY NIGHT. THINK HEAVY SNOW WILL BE GENERALLY
CONFINED TO ABOVE 7000 FEET BUT IT COULD POSSIBLY DEVELOP DOWN TO
ELEVATIONS NEAR 6500 FEET SO WILL ISSUE A WINTER STORM WATCH ABOVE
THAT ELEVATION FOR MONDAY NIGHT THROUGH TUESDAY NIGHT. BLANK

TUESDAY NIGHT THROUGH FRIDAY NIGHT...A BROAD UPPER LEVEL LOW
PRESSURE TROF WILL BE MOVING OVER THE WEST COAST TUESDAY NIGHT.
THE MOIST...SOUTHWEST FLOW AHEAD OF THIS TROF WILL CAUSE AN
INCREASING CHANCE OF PRECIP. WE WILL SEE YET ANOTHER SPLIT IN THE
UPPER LEVEL FLOW AND MOST OF THE DYNAMICS OF THIS SYSTEM WILL BE
TO THE SOUTH. THUS...HIGHEST POPS WILL BE OVER THE WESTERN AND
SOUTHWESTERN MOUNTAINS. THE TROF WILL MOVE VERY SLOWLY EAST BUT
HEIGHTS ALOFT WILL BEGIN TO RISE AGAIN THURSDAY NIGHT.
HOWEVER...STRONG WEST FLOW ALOFT WILL BRING MORE MOISTURE INTO
AREA...AND THE WESTERN MOUNTAINS WILL SEE INCREASING CHANCES OF
PRECIP AGAIN BY FRIDAY. DISTURBANCES IN THE FLOW ALOFT SHOULD
ENHANCE A SURFACE LEE TROF ALONG THE EASTERN SLOPES OF THE
ROCKIES. THIS DOES NOT APPEAR STRONG ENOUGH TO BRING WINDY
CONDITIONS TO THE AREA BUT SHOULD BE ENOUGH TO MODERATE OVERNIGHT
LOWS THROUGH FRIDAY NIGHT. THE UPPER LEVEL TROF WILL KEEP TEMPS
BELOW OR NEAR NORMALS AT THE BEGINNING OF THE PERIOD. TEMPS WILL
TREND UPWARDS BUT STRUGGLE TO REACH NEAR OR ABOVE NORMALS BY
FRIDAY. ZELZER

SATURDAY AND SUNDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL
TROUGH OVER THE WEST THROUGH THE PERIOD WITH A RATHER MOIST AND
UNSTABLE SOUTHWEST FLOW ALOFT. THUS...WILL GO WITH
SCATTERED...MAINLY MOUNTAIN SHOWERS. DOWNSLOPE WINDS WILL KEEP
THE ROCKY MOUNTAIN FRONT MOSTLY DRY. TEMPERATURES WILL BE CLOSE
TO SEASONAL LEVELS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 0100Z.
GUSTY WEST WINDS WILL CONTINUE TO AFFECT THE ROCKY MOUNTAIN FRONT
AND THE ADJACENT PLAINS THROUGH 00Z TUESDAY. EXPECT SCATTERED
SHOWERS WITH IFR CONDITIONS...AND MOUNTAINS OBSCURED AS WELL OVER
THE ROCKY MOUNTAIN FRONT...AS OROGRAPHIC WESTERLY WINDS ALLOW FOR
PRECIP TO DEVELOP RIGHT NEAR AND JUST WEST OF THE DIVIDE. GENERALLY
MOST OF THE PRECIPITATION WILL FALL IN THE FORM OF RAIN BELOW 7000
FEET...BUT SNOW LEVELS WILL BEGIN TO LOWER AFTER 22Z MONDAY. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  64  35  50 /   0  20  70  30
CTB  42  57  30  48 /   0  20  40  10
HLN  37  61  36  48 /   0  50  70  50
BZN  35  60  36  49 /   0  40  60  60
WEY  20  45  30  41 /   0  70  90  90
DLN  35  57  35  46 /  10  60  70  60
HVR  38  66  36  53 /   0  10  40  20
LWT  39  64  37  49 /   0  20  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WATCH FROM MONDAY EVENING THROUGH LATE TUESDAY
NIGHT ABOVE 6500 FEET BEAVERHEAD...GALLATIN...MADISON COUNTIES.

HIGH WIND WARNING FROM 6 AM TO 9 PM MDT MONDAY EASTERN GLACIER...
TOOLE COUNTIES.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 28, 5:12 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 AM MDT SUN MAR 28 2010

MTZ009-048-291300-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
612 AM MDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
BEGINNING AT 6 PM MDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT WILL REMAIN IN
EFFECT UNTIL 6 PM MDT MONDAY EVENING.

WIDESPREAD SNOW AND RAIN WILL BEGIN TONIGHT IN THE MOUNTAINS ABOVE
7000 FEET...THEN THE PRECIPITATION WILL SPREAD DOWN TO AROUND
6000 FEET ON MONDAY AND BECOME MOSTLY SNOW MONDAY NIGHT. THIS SNOW
WILL BE QUITE WET AND HEAVY...WHICH WILL CAUSE ANY ACCUMULATIONS
TO BE SOMEWHAT LOW. HOWEVER...THE FALLING SNOW AND STRONG WINDS
MAY MAKE TRAVEL DIFFICULT AT TIMES THROUGH SOME MOUNTAIN PASSES.
SNOW AND WIND IN THE MOUNTAINS WILL DECREASE DURING THE DAY ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-291300-
EASTERN GLACIER-
612 AM MDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FOR EASTERN GLACIER COUNTY
BEGINNING AT MIDNIGHT SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WATCH FOR EASTERN GLACIER COUNTY WILL REMAIN IN
EFFECT UNTIL 6 PM MDT MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-012-014-015-050-052>055-291300-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
612 AM MDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF SNOW AND RAIN WILL DEVELOP IN THE MOUNTAINS ABOVE 7000
FEET ON MONDAY...THEN THE PRECIPITATION WILL INCREASE AS IT
SPREADS DOWN TO AROUND 6500 FEET MONDAY NIGHT AND BECOMES MOSTLY
SNOW. THIS SNOW WILL BE QUITE WET AND HEAVY...WHICH WILL CAUSE ANY
ACCUMULATIONS TO BE SOMEWHAT LOW. HOWEVER...STRONG WINDS COMBINING
WITH THE FALLING SNOW MAY MAKE TRAVEL DIFFICULT AT TIMES THROUGH
SOME MOUNTAIN PASSES. SNOW AND WIND IN THE MOUNTAINS WILL DECREASE
DURING THE DAY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-044>047-049-051-291300-
HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-
FERGUS-
612 AM MDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 28, 3:55 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT SUN MAR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
03/28/2010  M59.00 MPH       GLACIER            MT   MESONET

            59 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.

0300 PM     NON-TSTM WND GST BROWNING                48.56N 113.01W
03/28/2010  M51.00 MPH       GLACIER            MT   MESONET

            51 MPH WIND GUST IN BROWNING.

0314 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
03/28/2010  M61.00 MPH       GLACIER            MT   DEPT OF HIGHWAYS

            61 MPH WIND GUST AT THE DOT SENSOR LOCATED JUST EAST OF
            EAST GLACIER PARK.

0400 PM     NON-TSTM WND GST HEART BUTTE             48.29N 112.83W
03/28/2010  M53.00 MPH       PONDERA            MT   MESONET

            53 MPH WIND GUST IN HEART BUTTE.

0444 PM     NON-TSTM WND GST 5 WSW GREAT FALLS       47.48N 111.39W
03/28/2010  M45.00 MPH       CASCADE            MT   OFFICIAL NWS OBS

            45 MPH GUST AT THE GREAT FALLS AIRPORT.

&&

BRUSDA
Local storm report, Mar 28, 4:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 PM MDT SUN MAR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND GST 5 SW GREAT FALLS        47.45N 111.37W
03/28/2010  M53.00 MPH       CASCADE            MT   MESONET

            53 MPH WIND GUST AT THE NWS OFFICE IN GREAT FALLS.

&&

BRUSDA
Local storm report, Mar 28, 4:22 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT SUN MAR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.38W
03/28/2010  M47.00 MPH       GLACIER            MT   OFFICIAL NWS OBS

            47 MPH WIND GUST AT THE CUT BANK AIRPORT.

0359 PM     NON-TSTM WND GST 32 N SHELBY             48.97N 111.86W
03/28/2010  M52.00 MPH       TOOLE              MT   DEPT OF HIGHWAYS

            52 MPH WIND GUST AT THE DOT SENSOR JUST SOUTH OF SWEET
            GRASS.

&&

BRUSDA
Local storm report, Mar 28, 4:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT SUN MAR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     NON-TSTM WND GST 2 NW PENDROY            48.08N 112.33W
03/28/2010  M47.00 MPH       TETON              MT   DEPT OF HIGHWAYS

            47 MPH WIND GUST JUST NORTHWEST OF PENDROY.

&&

BRUSDA

Event by event

8 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
March 28, 6:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Wind gust to 58 mph was reported at St Mary 13W (Logan Pass Vistors Center). Also, a 63 mph gust was reported at East Glacier Park 8SE (Deep Creek RAWS site).

High Wind, Southern Rocky Mountain Front

When
March 29, 3:37 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways

A 70 mph gust was reporetd at Pendroy 2NW (Pendroy DOT site).

High Wind, Eastern Glacier

When
March 29, 10:37 AM MST
Where
Eastern Glacier forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations

A 67 mph gust was reported at Cut Bank 3SW (Cut Bank ASOS).

High Wind, Chouteau

When
March 29, 1:30 PM MST
Where
Chouteau forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A 60 mph gust was reported near Carter.

High Wind, Eastern Pondera

When
March 29, 1:30 PM MST
Where
Eastern Pondera forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A 60 mph gust was reported at Brady 5E.

High Wind, Eastern Teton

When
March 29, 1:30 PM MST
Where
Eastern Teton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A 60 mph gust was reported at Power. Also, a 70 mph gust was reported at Choteau 1N (Choteau Airport).

High Wind, Toole

When
March 29, 1:36 PM MST
Where
Toole forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

A 59 mph gust was reported at Shelby 32N (Sweetgrass DOT site).

High Wind, Cascade

When
March 29, 1:45 PM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Official NWS Observations

A 58 mph gust was reported at the Great Falls ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214848, 214859, 214854, 214856, 214858, 214860, 214857, 214855.